

# **Guidelines for Moderators**

Thank you for volunteering your valuable time to serve the geo-profession as a podium session moderator for Geo-Congress 2019

## Moderator Duties – SUMMARY

#### **Before the Conference**

- 1. Contact the authors of papers assigned to your session.
- 2. Confirm whether or not at least one author of each paper will be on site to make the presentation.
- 3. Confirm that presenters understand the session format and presentation length.
- 4. Collect a brief bio (name; current position and employer; title of the paper) from each presenter.
- 5. Confirm computer support with presenters, and determine who will provide the session laptop.
- 6. Make arrangements to collect a copy of everyone's presentation before the session.

#### Please Note:

## **COMPUTERS ARE NOT PROVIDED.** One of the session participants (moderators or presenters), must provide a laptop.

It is **STRONGLY RECOMMENDED that all presentations be pre-loaded** onto a single laptop before your session <u>and tested</u>. This will eliminate wasting precious podium time on shuffling laptops, loading presentations on the fly, and discovering incompatibilities when nothing can be done.

#### **During the Conference**

- 1. Meet with your speakers prior to your session to review last minute details.
- 2. Check audio-visual equipment before the session begins to be certain that it is functioning and that you understand its operation.
- 3. At the beginning of the session, call the session to order, welcome attendees; explain format and presentation times; and how Q&A will be handled (after each paper, all at the end, as time permits, etc.).
- 4. Brief introductions of each speaker (name, position, employer, paper title).
- 5. Alert speakers when they have 2 minutes left, and when their time is up. Please encourage your speakers to stay within their allotted time.
- 6. Moderate any Q&A or discussions. Be prepared to deal with typical session challenges as they arise: absent speakers, Q&A, awkward silences, combative attendees, group discussion.

7. At the end of the presentation, thank the speaker and if possible, specifically relate why you feel the presentation was relevant to the audience's interests.

## Changes? Questions?

Further details about presenter duties are provided on the next pages. Caitlin Galietti of the G-I staff is available at <u>cgalietti@asce.org</u> to assist you with issues you may have.



# Presenter Duties – DETAILS

#### **Before the Conference**

• Check the online program to confirm your presentation date and time:

https://www.geocongress.org/program

- Session format and presentation length -
  - <u>Technical Podium Sessions</u> are 90 minutes long, which will accommodate up to 6 paper presentations of 12 minutes each with approximately 1 minute for transitions between papers.

Any remaining time at the end of the session will be devoted to Q&A. If circumstances for a particular session vary from the norm, the session chair will make any further decisions required.

- Audio-visual equipment Each technical session room will be equipped with a laptop, a screen, and an LCD projector, as well as any supporting furniture and electrical cords required for their operation. Requests for additional audio-visual equipment will be considered on a case-by-case basis.
- **Presentation formats** There are no required formats, colors, logos, or templates for your presentation, although we do encourage the use of Microsoft products and PowerPoint if possible to minimize technical difficulties and facilitate speaker transitions. We suggest that authors:
  - Use common sense in the design of your presentation. A google search on the phrase "PowerPoint design guidelines" brings up many sources of good advice. A favorite is here:

https://www.presentationmagazine.com/slide-design-guidelines-14100.htm

...but the most important goal to make sure your slides are not over-crowded and can be read at a distance.

- PowerPoint presentation ratio should be 4:3 or 16:9
- Please do not use your presentation for commercial solicitation; if you use your company logo at all, please keep it to one slide.
- **Contact all authors/presenters in your session as soon as possible** Introduce yourself, provide contact information, confirm presenter attendance, collect presentations, collect brief bio information, and make plans to meet on site. Reach your authors using the contact information in the spreadsheet sent to you along with these guidelines.
  - *Bio information* Since only a minute or so is are available for introductions, mention only the author presenter's name, position, employer, and paper title.

If you discover that one of your schedule podium presenters will not be attending the conference, consider asking of the poster presenters to fill in. Obviously, the sooner you do this, the better.



- Collect presentations from all authors in your session. It is STRONGLY RECOMMENDED that all presentations be pre-loaded onto a single laptop before the session *and tested*. This will eliminate wasting precious podium time on shuffling laptops, loading presentations on the fly, and discovering incompatibilities when nothing can be done.
  - *File compatibility* Be sure that presentation files are compatible with the program in the computer that will be used to display them on site.
- If your session has fewer than 6 presentations please follow the time table schedule (on the last page
  of this document) through the presentations you have, then plan on filling the remaining time with Q&A or
  group discussion.
  - Consider preparing a few questions in advance for each paper.
  - Consider planting a few colleagues in the audience to get the discussion going.

### **During the Conference**

- Immediately before the session:
  - We recommend that Moderators arrive at the session room at least 15-30 minutes early.
     Presenters will arrive at least 15 minutes ahead of time and sit in a front row to lessen transition time between presentations.
  - Check audio-visual equipment before the session begins to be certain that it is functioning and that you understand its operation. In some cases, it may be necessary to know how to operate the lighting and sound systems. AV staff will be available to assist.
- While no one expects perfect timekeeping, it is important to **follow the time schedule** as much as possible. This ensures that: 1) the final speaker is not deprived of promised presentation time, and 2) conference attendees can change rooms in order to attend specific presentations.

Accordingly, please do not shift speaker order or time slot during the session. In the event a scheduled speaker does not make an appearance for their presentation, fill the unused time allotment with Q & A or group discussion.

We expect the typical sessions will follow the schedules on the last page of this document.

#### • Welcome, introductions, and transitions -

- At the beginning of the session, welcome attendees; explain format and presentation times; and how Q&A will be handled (after each paper, all at the end, as time permits, etc.)
- Give your speakers a 2-minute warning as the end of their presentation times gets near.
- During transitions between papers, there is 1 minute to use as appropriate for the session. This will
  probably consist of: making brief speaker introductions (presenter's name; their current position and
  employer; and the title of the paper) while switching AW to the next presentation and moderating
  any Q&A, etc.
- After the final paper, there are a few minutes for questions and discussion.



# **Typical Technical Session Presentation Schedules**

We expect the typical technical sessions will follow the following schedules (depending on which type of session it is):

90-minute session	1	10:00 – 11:30 am	10:30 am – 12:00 pm	1:30 pm – 3:00 pm
Welcome and introductions	5 minutes	10:00 – 10:05 am	10:30 – 10:35 am	1:30 – 1:35 pm
Presentation of 1 <sup>st</sup> paper	12 minutes	10:05 – 10:17 am	10:35 – 10: 47 am	1:35 – 1:47 pm
Transition to the next paper	1 minute	10:17 – 10:18 am	10:47 – 10:48 am	1:47 – 1:48 pm
Presentation of 2 <sup>nd</sup> paper	12 minutes	10:18 – 10:30 am	10: 48 – 11:00 am	1:48 – 2:00 pm
Transition to the next paper	1 minute	10:30 – 10:31 am	11:00 – 11:01 am	2:00 – 2:01 pm
Presentation of 3 <sup>rd</sup> paper	12 minutes	10:31 – 10:43 am	11:01 – 11:13 am	2:01 – 2:13 pm
Transition to the next paper	1 minute	10:43 – 10:44 am	11:13 – 11:14 am	2:13 – 2:14 pm
Presentation of 4 <sup>th</sup> paper	12 minutes	10:44 – 10:56 am	11:14 – 11:26 am	2:14 – 2:26 pm
Transition to the next paper	1 minute	10:56 – 10:57 am	11:26 – 11:27 am	2:26 – 2:27 pm
Presentation of 5 <sup>th</sup> paper	12 minutes	10:57 – 11:09 am	11:27 – 11:39 am	2:27 – 2:39 pm
Transition to the next paper	1 minute	11:09 – 11:10 am	11:39 – 11:40 am	2:39 – 2:40 pm
Presentation of 6 <sup>th</sup> paper	12 minutes	11:10 – 11:22 am	11:40 – 11:52 am	2:40 – 2:52 pm
Wrap-up; Q&A	8 minutes	11:22 – 11:30 am	11:52 am – 12:00 pm	2:52 – 3:00 pm